Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS La Crosse, WI

June 21, 2006Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2006, 10:13 AM CDT for Fayette County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 10:13 AM CDT (15:13 UTC)
Expired
Jun 21, 2006, 11:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fayette County, IA

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:15 AM CDTHAIL 0.752 S Richfield, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 211513
SVRARX
IAC065-211600-
/O.NEW.KARX.SV.W.0050.060621T1513Z-060621T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1013 AM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...

* UNTIL 1100 AM CDT

* AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR HAWKEYE...OR ABOUT 9 MILES WEST OF WEST
  UNION...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST UNION AND FAYETTE AROUND 1025 AM...
  ELGIN AND CLERMONT AROUND 1040 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4285 9162 4284 9188 4282 9189 4282 9207
      4289 9207 4290 9206 4308 9206 4308 9166
      4307 9162

$$

BAUMGARDT
3 follow-up statements
000 
WWUS53 KARX 211528
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 AM CDT WED JUN 21 2006

IAC065-211600-
/O.CON.KARX.SV.W.0050.000000T0000Z-060621T1600Z/
FAYETTE IA-
1028 AM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHERN FAYETTE COUNTY...

AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR DOUGLAS...OR NEAR WEST UNION...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS W 42 AND B 40 AND ELDORADO AROUND 1035 AM...
  BRAINARD AROUND 1040 AM...
  CLERMONT AND ELGIN AROUND 1050 AM...
  MONTAUK HISTORIC SITE AROUND 1055 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4285 9162 4284 9188 4282 9189 4282 9207
      4289 9207 4290 9206 4308 9206 4308 9166
      4307 9162

$$

BAUMGARDT
000 
WWUS53 KARX 211549
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 AM CDT WED JUN 21 2006

IAC065-211600-
/O.CON.KARX.SV.W.0050.000000T0000Z-060621T1600Z/
FAYETTE IA-
1048 AM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHERN FAYETTE COUNTY...

THE PUBLIC REPORTED WIND DAMAGE FROM THESE STORMS...3 MILES SOUTH OF 
FESTIVA AT AROUND 1040 AM. ALSO...DIME SIZED HAIL WAS REPORTED NEAR 
RICHFIELD AT 1015 AM.

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ELDORADO...OR 7 MILES NORTH OF WEST UNION...MOVING WEST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELDORADO AND DOUGLAS AROUND 1055 AM...
  ST. LUCAS AND WAUCOMA CAMPGROUND AROUND 1100 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4285 9162 4284 9188 4282 9189 4282 9207
      4289 9207 4290 9206 4308 9206 4308 9166
      4307 9162

$$

BAUMGARDT
000 
WWUS53 KARX 211558
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT WED JUN 21 2006

IAC065-211607-
/O.EXP.KARX.SV.W.0050.000000T0000Z-060621T1600Z/
FAYETTE IA-
1057 AM CDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE COUNTY
EXPIRES AT 1100 AM CDT...

THE SEVERE STORM HAS MOVED INTO WINNESHIEK COUNTY. ALTHOUGH THE 
WARNING WILL NO LONGER BE IN EFFECT AT 11 AM...STRONG STORMS REMAIN 
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR 
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4285 9162 4284 9188 4282 9189 4282 9207
      4289 9207 4290 9206 4308 9206 4308 9166
      4307 9162

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:38 AM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 3:38 AM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT WED JUN 21 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST CONCERNS CONTINUE TO BE SHRA/TS CHANCES TODAY THROUGH
THURSDAY.

SURFACE ANALYSIS AT 3 AM HAD A LOW OVER MANITOBA CANADA WITH AN
OCCLUDED FRONT HOOKING UP WITH TRIPLE POINT LOW VICINITY KOMA. WARM
FRONT EXTENDED FROM THIS LOW...EASTWARD ACROSS SOUTHERN IA INTO
CENTRAL IL. A STRONG 40-50KT LLJ (PER 850MB PLAINS PROFILERS) AND
MOISTURE TRANSPORT WAS IMPINGING ON THE FRONT PRODUCING A STRONG
WEST TO EAST LINE OF CONVECTION VICINITY OF THE FRONT. FURTHER
NORTH...GENERAL UPGLIDE OVER THE FRONT WAS PRODUCING SCATTERED
ELEVATED THUNDERSTORMS ACROSS OUR AREA. SO FAR...THESE STORMS HAVE
BEEN BEHAVING THEMSELVES. OTHERWISE...TEMPERATURES WERE RELATIVELY
WARM FOR THIS TIME OF NIGHT...RANGING FROM THE MIDDLE 60S TO LOWER
70S.

00Z 21JUN06 NAM/GFS IN FAIRLY GOOD AGREEMENT THROUGH THE PERIOD WITH
OVERALL SYNOPTIC SETUP.

FOR TODAY...MID LEVEL SHORTWAVE IN STRONG WESTERLY FLOW ALOFT WILL
CONTINUE TO MOVE EAST FROM THE PLAINS INTO THE GREAT LAKES REGION.
THIS WILL TAKE THE SURFACE LOW AND WARM FRONT EAST ALONG I-80 CORRIDOR
WITH STRONG 925-850MB MOISTURE TRANSPORT CONTINUING ACROSS THE FRONT
INTO FAR SOUTHERN WI THROUGH THE MID MORNING HOURS. THIS SHOULD
CONTINUE TO FUEL THE ELEVATED CONVECTION. BEST MOISTURE TRANSPORT
BENDS EAST BY NOON FOR A DISSIPATING TREND TO THE CONVECTION ACROSS
OUR AREA. MEANWHILE...THE AFOREMENTIONED OCCLUDED FRONT SLIDES
SOUTHEAST INTO NORTHWEST WI/SOUTHEAST MN BY NOON. NAM BUILDS AN AXIS
OF RESPECTABLE 2500-3500J/KG MLCAPE AHEAD OF THE FRONT BETWEEN
18-21Z AS THE FRONT CONTINUES TO SLIDE SOUTHEAST INTO OUR AREA. WITH
LESS CLOUD COVER TO THE NORTHWEST...RAPID DESTABILIZATION SEEMS
REASONABLE. ALSO...WITH STRONG 0-3KM SHEAR HOVERING AROUND 40KT
PERPENDICULAR TO THE LINE OF CONVECTION...WOULD NOT BE SURPRISED IF
A SQUALL LINE GETS GOING ALONG THE FRONT WITH ISOLATED DAMAGING
WIND. ADDED SOME DETAIL TO THE POP/WX GRID DATABASE TO ACCOUNT FOR
THIS FEATURE.

THE FRONT/PRECIPITATION CHANCES CLEAR SOUTHEAST OF THE AREA EARLY
THIS EVENING...WITH DRIER AIR FILTERING INTO THE AREA.

BOTH GFS AND NAM CONTINUE TO SHOW AREA IN BROAD CYCLONIC FLOW ALOFT
ON THURSDAY. WEAK EMBEDDED SHORTWAVE TROUGH RIPPLES SOUTHEAST ACROSS
THE AREA DURING PEAK HEATING. EVEN THOUGH THE MODELS ARE NOT
PRODUCING QPF WITH THIS FEATURE...BELIEVE FORCING WILL BE ENOUGH TO
WARRANT AT LEAST A SLIGHT CHANCE OF SHRA/TS.

SURFACE HIGH PRESSURE SETTLES INTO THE AREA THURSDAY NIGHT AND
FRIDAY FOR QUIET WEATHER.

.LONG TERM...SATURDAY THROUGH TUESDAY

00Z 21JUN06 MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN
DEVELOPING TROUGH OVER THE UPPER MIDWEST/GREAT LAKES REGION AS A
STRONG RIDGE OF HIGH PRESSURE AMPLIFIES OVER THE WEST. FAIRLY STRONG
MID LEVEL SHORTWAVE TROUGH ROTATES SOUTHEAST ACROSS THE AREA
SATURDAY INTO SUNDAY FOR A CHANCE OF SHRA/TS. CURRENT GRIDS ALREADY
HAVE THIS COVERED. OTHERWISE...WITH TROUGHINESS ACROSS THE
AREA...TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL. THIS IS ALSO
HANDLED WELL IN THE GRIDS. NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Jun 21, 9:06 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
906 AM CDT WED JUN 21 2006

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-221100-
BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
906 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE AREA DURING THE AFTERNOON
HOURS. CLOUDS SHOULD ERODE ENOUGH TO ALLOW SOME HEATING AHEAD OF
THIS FEATURE...WHICH WILL ALLOW FOR INCREASED INSTABILITY WITH TIME.
STRONG WIND FLOW ALOFT WILL ENSURE ANY THUNDERSTORMS WHICH DEVELOP
ALONG THE FRONT FROM 1 PM TO 6 PM WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A DAMAGING WIND AND LARGE HAIL THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA
ON THURSDAY...PROVIDING ANOTHER CHANCE FOR THUNDERSTORMS. NO SEVERE
STORMS ARE ANTICIPATED WITH THIS.

THE NEXT WEATHER DISTURBANCE IS DUE TO CROSS THE AREA LATE SATURDAY
AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WILL
BE SEVERE WITH THIS SYSTEM...ALTHOUGH IT DOES APPEAR ORGANIZED
THUNDERSTORMS WILL BE A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY...
BUT GROUPS WILL WANT TO MONITOR LOCAL STORM DEVELOPMENT...AND BE
PREPARED TO WATCH FOR HAIL AND STRONG WINDS...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-221100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOWARD-JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK-
906 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY IN THE INTERSTATE 80 CORRIDOR WILL
MOVE LITTLE DURING THE DAY. A DISTURBANCE RIPPLING ALONG THE FRONT
THIS MORNING AND AFTERNOON WILL CONTINUE TO ALLOW THUNDERSTORMS TO
DEVELOP ACROSS IOWA...INTO SOUTHERN WISCONSIN AND NORTHERN ILLINOIS.

THROUGH THE LATE MORNING AND AFTERNOON HOURS...THERE EXISTS A
POSSIBILITY OF VERY HEAVY RAINFALL AMOUNTS ACROSS PORTIONS OF
NORTHEAST IOWA...INTO SOUTHWEST WISCONSIN...AS NUMEROUS WAVES OF
THUNDERSTORMS MOVE OVER THE SAME AREA. LOCALIZED RAINFALL AMOUNTS
TO 2 OR 3 INCHES ARE POSSIBLE...ESPECIALLY FROM OELWEIN TO
GUTTENBERG...AND TOWARDS THE CUBA CITY AREA IN GRANT COUNTY. IN
ADDITION...AS STORMS INCREASE IN INTENSITY INTO THE EARLY AFTERNOON
HOURS...DAMAGING WINDS AND LARGE HAIL WILL ALSO BECOME THREATS. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA
ON THURSDAY...PROVIDING ANOTHER CHANCE FOR THUNDERSTORMS. NO SEVERE
STORMS ARE ANTICIPATED WITH THIS.

THE NEXT WEATHER DISTURBANCE IS DUE TO CROSS THE AREA LATE SATURDAY
AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WILL
BE SEVERE WITH THIS SYSTEM...ALTHOUGH IT DOES APPEAR ORGANIZED
THUNDERSTORMS WILL BE A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS QUITE POSSIBLE FROM LATE THIS MORNING INTO
THE AFTERNOON HOURS.  GROUPS WILL WANT TO MONITOR
LOCAL STORM DEVELOPMENT...AND BE PREPARED TO WATCH FOR HAIL AND
STRONG WINDS. RAINFALL REPORTS WILL ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:44 AM CDTSevere Thunderstorm WarningARXWinneshiek31 min
Jun 21, 10:52 AM CDTSevere Thunderstorm WarningARXAllamakee53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.